Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 485, NWS St. Louis, MO

August 7, 20114 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 7, 2011, 5:58 PM CDT for 4 counties in Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 5:58 PM CDT (22:58 UTC)
Expired
Aug 7, 2011, 6:28 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 7, 5:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KLSX 072258
SVRLSX
MOC055-071-073-151-072345-
/O.NEW.KLSX.SV.W.0485.110807T2258Z-110807T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTH OF LINN TO RICH FOUNTAIN TO 8 MILES SOUTHWEST OF
  FREEBURG...AND MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  OWENSVILLE...SULLIVAN...UNION...FREEBURG...MOUNT STERLING...
  BLAND...DRAKE...ROSEBUD...GERALD...BEAUFORT...CANAAN...BAY...
  SWISS...OAK HILL...LESLIE...JAPAN...NOSER MILL...LYON...STANTON AND
  ST. CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

WIND DAMAGE WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3847 9204 3848 9202 3851 9201 3866 9188
      3859 9103 3842 9101 3820 9110 3808 9152
      3808 9153 3815 9154 3816 9165 3828 9165
      3828 9216 3830 9220
TIME...MOT...LOC 2258Z 282DEG 50KT 3858 9185 3843 9185
          3827 9203
WIND...HAIL 60MPH 0.75IN

$$

CVKING
1 follow-up statement
481 
WWUS53 KLSX 072328
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN AUG 7 2011

MOC055-071-073-151-072338-
/O.CAN.KLSX.SV.W.0485.000000T0000Z-110807T2345Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-OSAGE MO-
628 PM CDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR OSAGE...GASCONADE...WESTERN
FRANKLIN AND NORTHERN CRAWFORD COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3847 9204 3848 9202 3851 9201 3866 9188
      3859 9103 3842 9101 3820 9110 3808 9152
      3808 9153 3815 9154 3816 9165 3828 9165
      3828 9216 3830 9220
TIME...MOT...LOC 2328Z 282DEG 50KT 3849 9133 3834 9133
          3818 9151

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:14 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 7, 4:14 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SUN AUG 7 2011

.DISCUSSION...
/410 PM CDT SUN AUG 7 2011/

HEIGHTS ALOFT WILL BEGIN FALLING TONIGHT AS SEVERAL SHORT WAVES IN A
SERIES MOVE INTO THE MS VALLEY...THE FIRST ONE THIS EVENING AND THEN
ANOTHER LATE TONIGHT. A THIRD SHORT WAVE ASSOCIATED WITH A DEEPENING
UPPER TROF IS FORECAST TO MOVE THROUGH THE MS VALLEY REGION ON
MONDAY NIGHT AS IT EVENTUALLY HELPS CARVE OUT THE LONG WAVE TROF
OVER THE ERN U.S. DURING THE FIRST HALF OF THIS WEEK.

THE FIRST IN THIS SERIES IS ACTUALLY AN MCV AND IS HELPING DRIVE AN
MCS IN WEST CENTRAL MO. THE MODELS DONT HAVE A GOOD HANDLE ON
THIS HOWEVER RECENT SATELLITE AND RADAR TRENDS SHOW IT HAS TAKEN A
SEWD TURN TOWARDS AN AXIS OF HIGH CAPE AIR LOCATED IN SW AND SOUTH
CENTRAL MO. THESE TRENDS AND THE WNW DEEP LAYER VECTORS SUGGEST IT
WILL IMPACT PORTIONS OF OUR WRN CWA IN CENTRAL MO DURING THE
REMAINDER OF THE AFTERNOON/EARLY EVENING. THERE HAS BEEN A HISTORY
OF DAMAGING WINDS WITH THIS COMPLEX AND SPC HAS RECENTLY ISSUED A
SEVERE THUNDERSTORM WATCH IN THE SAID AREA.

IN THE WAKE OF THIS COMPLEX...STILL ANTICIPATING THE DEVELOPMENT OF
AN MCS LATER THIS EVENING IN SRN NEBRASKA IN RESPONSE TO THE SECOND
SHORT WAVE NOW MOVING OUT OF THE ROCKIES AND A 30-40 KT SWLY LLJ.
THIS LLJ VEERS TO MORE WESTERLY OVERNIGHT AND THIS PATTERN ALONG
WITH BOTH ESE ORIENTED DEEP LAYER SHEAR VECTORS AND CORFIDI VECTORS
WOULD BRING THE MCS INTO CENTRAL MO DURING THE OVERNIGHT HOURS. THE
MCS WILL BE ONGOING AT DAYBREAK...AND ANTICIPATING IT MOVES THROUGH
CENTRAL MO LATE TONIGHT...IT SHOULD BE ON A PATH TO MOVE THROUGH
THE ST LOUIS AREA ON MONDAY. THERE IS A DECENT AMOUNT OF
UNCERTAINTY HOWEVER IN THE EXACT TRACK AND HENCE HAVE HIGH CHANCE
POPS EVERYWHERE ACCOUNTING FOR THIS ONGOING MCS...RESIDUAL
BOUNDARIES THROUGH THE DAY AND THE ENCROACHING COLD FRONT.

THE THIRD UPSTREAM SHORT WAVE ALLUDED TO EARLIER WILL THEN HELP
DRIVE THE FRONT THROUGH THE AREA MONDAY NIGHT WITH THE GREATEST
THREAT OF STORMS ACROSS THE SRN HALF OF MO AND IL. COOLER AND MUCH
DRIER AIR WILL BEGIN FILTERING INTO THE CWA IN THE WAKE OF THE FRONT
ON TUESDAY AS HIGH PRESSURE SLOWLY BUILDS INTO THE AREA.

TEMPERATURES WILL ACTUALLY BE BELOW AVERAGE WEDENSDAY AND BEYOND...
AND WEDNESDAY LOOKS LIKE A GREAT DAY. BY LATE WEDNESDAY...THE
SURFACE HIGH BEGINS TO RETREAT AND WE GET BACK INTO A WNW FLOW MCS
TRACK THROUGH FRIDAY. ANOTHER COLD FRONT LOOKS ON TRACK TO MOVE
THROUGH BY EARLY SATURDAY USHERING ANOTHER NICE SHOT OF COOLER AIR
INTO THE AREA.

GLASS

&&

.AVIATION...
/1236 PM CDT SUN AUG 7 2011/

PRIMARY CONCERN FOR AVIATION INTERESTS THIS AFTERNOON AND EVENING
IS THUNDERSTORM ACTIVITY. SOME LEFT OVER STORMS FROM THIS
MORNING'S CLUSTER REMAIN OVER SOUTHWEST ILLINOIS. THESE STORMS
SHOULD CONTINUE MOVING EAST-SOUTHEAST THROUGH THE EARLY AFTERNOON.
OF POTENTIALLY GREATER CONCERN IS THE THUNDERSTORM COMPLEX OVER
NORTHEAST KANSAS/NORTHWEST MISSOURI. CURRENT THINKING IS THAT THIS
COMPLEX WILL CONTINUE MOVING EAST-SOUTHEAST THIS
AFTERNOON...MOVING INTO CENTRAL MISSOURI SOMETIME AROUND 22Z. AM
UNSURE HOW MUCH FURTHER EAST IT WILL GET DURING THE EVENING
HOURS...BUT THE ST LOUIS METRO AREA IS NOT OUT OF THE REALM OF
POSSIBILITIES. STORMS MAY SPARE PARTS OF SOUTHWEST AND WEST
CENTRAL ILLINOIS THOUGH.

AFTER THE STORMS CLEAR THE AREA THIS EVENING EXPECT WIDESPREAD
MARGINAL AND PATCHY IFR VSBYS IN FOG TO DEVELOP AND PERSIST
THROUGH SUNRISE. A COLD FRONT WILL DIP INTO THE AREA ON MONDAY
BRINGING MORE THUNDERSTORMS WITH IT.

SPECIFICS FOR KSTL...
PRIMARY CONCERN FOR THIS AFTERNOON IS THE COMPLEX OF THUNDERSTORMS
OVER NORTHEAST KANSAS/NORTHWEST MISSOURI. CURRENT THINKING IS THAT
THE STORMS WILL CONTINUE EAST-SOUTHEAST THROUGH CENTRAL
MISSOURI...AND POTENTIALLY AFFECT LAMBERT AFTER 01Z. STORMS MAY
TURN FURTHER TO THE SOUTH WHERE THE ATMOSPHERE IS MORE UNSTABLE
AND IN THAT CASE LAMBERT MAY ONLY GET THE FRINGES OF THE
STORMS...OR NONE AT ALL. EXPECTING STORMS TO CLEAR OUT DURING THE
MID-LATE EVENING AND MARGINAL FOG TO DEVELOP IN THE VICINITY LATE
TONIGHT. KEPT IT OUT OF THE TERMINAL FORECAST THOUGH TO
CONCENTRATE ON THUNDERSTORM PROBABILITIES. A COLD FRONT WILL DROP
INTO THE AREA ON MONDAY WHICH WILL BRING THE CHANCE FOR MORE STORMS.

THIS IS AN OVERALL LOW CONFIDENCE FORECAST...MUCH WILL DEPEND ON
THUNDERSTORM TRENDS THIS AFTERNOON AND EVENING.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-REYNOLDS MO-ST. CHARLES MO-
     ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Aug 7, 4:17 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT SUN AUG 7 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
417 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TONIGHT. A
FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY
NIGHT. SOME STORMS MAY BE SEVERE...PARTICULARLY OVER CENTRAL AND
SOUTHEAST MISSOURI ON MONDAY AND MONDAY NIGHT.

ANOTHER CHANCE OF THUNDERSTORMS WILL EVOLVE ACROSS PORTIONS OF
THE AREA ON WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

GLASS

In the hours before

Local storm report, Aug 7, 5:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     CALIFORNIA              38.63N  92.57W
08/07/2011                   MONITEAU           MO   LAW ENFORCEMENT

            POWER LINES DOWN IN CALIFORNIA...HAIL OF UNKNOWN SIZE
            ALSO REPORTED

&&

CARNEY
Local storm report, Aug 7, 5:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CALIFORNIA              38.63N  92.57W
08/07/2011                   MONITEAU           MO   TRAINED SPOTTER

            MANY SMALL TREE LIMBS DOWN AND DIME SIZED HAIL

0500 PM     HAIL             CALIFORNIA              38.63N  92.57W
08/07/2011  M0.70 INCH       MONITEAU           MO   TRAINED SPOTTER

            MANY SMALL TREE LIMBS DOWN AND DIME SIZED HAIL

&&

CARNEY
Local storm report, Aug 7, 5:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     TAOS                    38.50N  92.08W
08/07/2011  E40 MPH          COLE               MO   TRAINED SPOTTER

            WINDS REPORTED AT 40 MPH OR HIGHER.

&&

DYE
Local storm report, Aug 7, 5:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     NEW BLOOMFIELD          38.72N  92.09W
08/07/2011  M63 MPH          CALLAWAY           MO   TRAINED SPOTTER

            WIND GUST MEASURED BY HAND HELD ANEMOMETER...LARGE
            TREES DOWN.

&&

CARNEY
Local storm report, Aug 7, 5:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     4 NNE ASHLAND           38.83N  92.22W
08/07/2011  M62 MPH          BOONE              MO   ASOS

&&

FGLASS
Local storm report, Aug 7, 5:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     LINN                    38.48N  91.84W
08/07/2011  E50 MPH          OSAGE              MO   TRAINED SPOTTER

            ESTIMATED WIND GUST WITH THE GUST FRONT...NO DAMAGE.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:23 PM CDTSevere Thunderstorm WarningLSXMadison52 min
Aug 7, 3:35 AM CDTSevere Thunderstorm WarningLSXMoniteau25 min
Aug 7, 4:37 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau38 min
Aug 7, 5:13 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.